Illinois, 2009

Flash Flooding in Illinois, May 25 to 26, 2009

May 25 to 26, 2009 · NWS LSX · 2 events in 2 counties and zones

Several rounds of thunderstorms moved over Madison county Illinois May 25th and 26th dumping up to 7 inches of rain with isolated higher amounts. This caused flash flooding countywide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several rounds of thunderstorms moved over Madison county Illinois May 25th and 26th dumping up to 7 inches of rain with isolated higher amounts. This caused flash flooding countywide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 11:40 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 25, 11:40 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1240 PM CDT MON MAY 25 2009

.DISCUSSION...
/310 AM CDT MON MAY 25 2009/
STACKED LOW PRESSURE SYSTEM CONTINUES TO MAKE ITS WAY ACROSS
ARKANSAS EARLY THIS MORNING. MODEL GUIDANCE ADVERTISES A WESTWARD
DRIFT THIS MORNING INTO WESTERN ARKANSAS...WITH A MORE NORTHWARD
MOVEMENT THIS AFTERNOON AND EVENING ACROSS WESTERN MISSOURI.

SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPED OVERNIGHT DUE TO THE
BROAD 25KT LOW LEVEL JET AND ASSOCIATED MOISTURE CONVERGENCE TO THE
NORTHEAST OF THE LOW PRESSURE. THESE SHOWERS/ISO THUNDERSTORMS WILL
CONTINUE TO ROTATE WEST-NORTHWEST ACROSS THE REGION THIS MORNING.

LATEST SATELLITE IMAGERY DEPCITS A QUASI DRY-SLOT WORKING ITS WAY
NORTH FROM LOWER MISSISSIPPI RIVER VALLEY. VERY MOIST BOUNDARY LAYER
CHARACTERIZED BY UPPER 60S DEWPOINTS WILL ALSO CONTINUE TO ADVECT
NORTHWEST THIS AFTERNOON ACROSS THE SOUTHEAST HALF OF THE CWA.

GROWING CONCERN FOR THE POTENTIAL OF STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING ACROSS EASTERN
MISSOURI AND SOUTHWEST ILLINOIS WHERE BREAKS IN THE CLOUD COVER
THIS AFTERNOON WILL ALLOW TEMPERATURES TO QUICKLY JUMP ABOVE 80
DEGREES. THIS WILL PROVIDE POCKETS OF INSTABILITY WHICH WHEN
COMBINED WITH THE 20 TO 30KTS OF DIRECTIONAL LOW LEVEL WIND SHEAR
COULD LEAD TO A FEW THUNDERSTORMS BEING CAPABLE OF PRODUCING A WET
MICROBURST OR BRIEF TORNADO. LOCALLY HEAVY RAINFALL WILL ALSO
CONTINUE TO BE A CONCERN AS PWATS CLOSE IN ON 2.0 INCHES. WILL
HIGHLIGHT THESE THREATS IN THE HWO AND MULTIMEDIA BRIEFING.

WILL CONTINUE TO CARRY LIKELY POPS TONIGHT AND TUESDAY AS THE
REMNANTS OF THE UPPER LOW TRAVERSE THE CWA...ALTHOUGH COVERAGE OF
THE SHOWERS AND THUNDERSTORMS SHOULD DECREASE RAPIDLY AFTER SUNSET
ONCE AGAIN...BEFORE REFIRING DURING THE DAY ON TUESDAY. HAVE BOOSTED
OVERNIGHT LOW TEMPERATURES TONIGHT...GIVEN MOIST BOUNDARY LAYER THAT
WILL BECOME ENTRENCHED ACROSS THE CWA.

NO MAJOR CHANGES MADE TO THE REMAINDER OF THE FORECAST AS ANOTHER
MID LEVEL TROF/SHORTWAVE AFFECTS THE REGION WEDNESDAY AND WEDNESDAY
NIGHT...CONTINUING THE CHANCES OF SHOWERS AND THUNDERSTORMS.

CVKING

&&

.AVIATION...
/1236 PM CDT MON MAY 25 2009/
FOR THE 18Z TAFS...
IFR CIGS HAVE GENERALLY SCATTERED OUT SOUTH OF THE I-70
CORRIDOR. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO AFFECT THE BI-STATE THROUGH THE AFTERNOON. RAIN HAS
DEFINITELY BEEN HEAVY ENOUGH TO BRING VSBYS DOWN TO 1SM AT
TIMES...AND CIGS AOB 1000FT ARE ALSO LIKELY. SHOULD SEE CONVECTIVE
ACTIVITY WANE AFTER SUNSET...BUT EXPECT IFR/LIFR STRATUS TO
REDEVELOP BETWEEN 04Z-06Z DUE TO VERY MOIST AIRMASS OVER THE
REGION.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 25, 3:16 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
416 AM CDT MON MAY 25 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
416 AM CDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED. BRIEF HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING ACROSS PORTIONS OF EASTERN
MISSOURI AND SOUTHWEST ILLINOIS. THE MAIN THREAT OF ANY STORM
THAT
BECOMES SEVERE WILL BE WIND GUSTS IN EXCESS OF 60 MPH...ALTHOUGH
A FEW WEAK AND SHORT-LIVED TORNADOES WILL ALSO BE POSSIBLE.

MODERATE TO MAJOR FLOODING IS ONGOING ALONG THE ILLINOIS RIVER
AND THE MISSISSIPPI RIVER AROUND CHESTER. PLEASE SEE THE
APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY AND WEDNESDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS
RIVER AND THE MISSISSIPPI RIVER AROUND CHESTER. PLEASE SEE THE
APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Special weather statement, May 25, 11:12 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1212 PM CDT MON MAY 25 2009

ILZ079-101-102-MOZ041-047>051-059>065-072>075-084-085-099-260000-
BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
MADISON-MONITEAU-MONROE IL-MONTGOMERY-OSAGE-RANDOLPH IL-REYNOLDS-
ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-
STE GENEVIEVE-WARREN-WASHINGTON-
1212 PM CDT MON MAY 25 2009

...THUNDERSTORMS AND POCKETS OF HEAVY RAIN POSSIBLE OVER THE OZARKS
THIS AFTERNOON...

THUNDERSTORMS WILL DOT THE OZARKS THIS AFTERNOON.  WHILE WIDESPREAD
HEAVY RAIN IS NOT EXPECTED...A FEW OF THE STORMS COULD BECOME
STATIONARY FOR A SHORT PERIOD OF TIME...CAUSING HEAVY
DOWNPOURS IN A LOCALIZED AREA AND PRODUCING RAPID RISES ON CREEKS
AND STREAMS.

THOSE FLOATING ON RIVERS IN THE EASTERN OZARKS ON THIS MEMORIAL DAY
HOLIDAY SHOULD CAREFULLY MONITOR BOTH WEATHER AND WATER LEVELS.
REMEMBER THAT LIGHTNING CAN STRIKE MILES AWAY FROM THE PARENT
THUNDERSTORM...SO IF YOU HEAR THUNDER YOU SHOULD HEAD FOR SAFE
SHELTER IN A STURDY BUILDING.

IN ADDITION...MOVE TO HIGHER GROUND AT ONCE IF WATER LEVELS RISE
RAPIDLY.   DO NOT SIMPLY JUDGE THE THREAT BY HOW MUCH RAIN HAS FALLEN
IN YOUR AREA...AS THESE RAPID RISES COULD OCCUR WELL DOWNSTREAM OF
THE HEAVIEST RAINFALL.

TRUETT
Local storm report, May 25, 11:13 AM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1213 PM CDT MON MAY 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HEAVY RAIN       GLEN CARBON             38.76N  89.97W
05/25/2009  M2.00 INCH       MADISON            IL   TRAINED SPOTTER

            TOTAL SO FAR...NO FLOODING OBSERVED AT TIME OF CALL

&&

EVENT NUMBER LSX0902067

JP
Local storm report, May 25, 12:40 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
140 PM CDT MON MAY 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0138 PM     FUNNEL CLOUD     5 SE COFFEEN            39.04N  89.32W
05/25/2009                   MONTGOMERY         IL   PUBLIC

            REPORT RELAYED BY MONTGOMERY COUNTY 911...FUNNEL CLOUD
            BRIEFLY APPROACHED GROUND AND THEN DISSIPATED

&&

EVENT NUMBER LSX0902068

JP
Local storm report, May 25, 12:51 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
151 PM CDT MON MAY 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0150 PM     FUNNEL CLOUD     5 SW CARLINVILLE        39.23N  89.95W
05/25/2009                   MACOUPIN           IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX0902069

JP
Local storm report, May 25, 1:14 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT MON MAY 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLOOD            EDWARDSVILLE            38.80N  89.97W
05/25/2009                   MADISON            IL   TRAINED SPOTTER

            REPORTED DRAINAGE DITCHES OVERFLOWING...STANDING WATER
            IN FIELDS...AND AN AVERAGE OF 3 INCHES OF WATER ON
            ROADWAYS

&&

EVENT NUMBER LSX0902070

JP
Local storm report, May 25, 1:29 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
229 PM CDT MON MAY 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HEAVY RAIN       EDWARDSVILLE            38.80N  89.97W
05/25/2009  M4.00 INCH       MADISON            IL   TRAINED SPOTTER

            TOTAL SINCE MIDNIGHT...CREEKS OBSERVED TO BE
            OVERFLOWING...MINOR ROAD FLOODING

&&

EVENT NUMBER LSX0902071

JP

The radar

The St Louis radar (KLSX), 48 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
May 25, 1:29 PM CST to May 26, 12:00 AM CST
Where
Madison County, 0.99 mi SW of St Thomas to 1.38 mi ENE of Highland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.759, -90.132

Several rounds of thunderstorms remained stationary over Madison county dumping up to 7 inches of rain with isolated 10 inch amounts. Numerous roads were flooded countywide with some sustaining damage due to the flood waters. Also, numerous basements were flooded with a couple of basement walls collapsing due to the heavy rain. One water rescue was performed on the Cahokia Creek Diversion Canal just west of Edwardsville.

Flash Flood, Macoupin

When
May 25, 3:00 PM CST to 8:00 PM CST
Where
Macoupin County, 1.66 mi S of Woodburn to 2.03 mi ESE of Staunton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.026, -90.015

Up to 5 inches of rain fell in a short amount of time causing flash flooding in the Bunker Hill area. Several roads were closed due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170944, 170946.